Alert archive / Maine / Beach Hazards Statements in 2023
Beach Hazards Statement 9, NWS Caribou, ME
NWS Caribou, ME issued this beach hazards statement at Jun 10, 2023, 3:34 PM EDT for Hancock County, Washington County, Maine. It took effect at Jun 11, 2023, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jun 10, 2023, 3:34 PM EDT (19:34 UTC)
- In effect from
- Jun 11, 2023, 8:00 AM EDT
- Expired
- Jun 11, 2023, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Caribou, ME
Counties Hancock County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
918 WHUS41 KCAR 101934 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 334 PM EDT Sat Jun 10 2023 MEZ029-030-110345- /O.NEW.KCAR.BH.S.0009.230611T1200Z-230612T0000Z/ Coastal Hancock-Coastal Washington- 334 PM EDT Sat Jun 10 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...The warm air temperatures in the 70s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the upper 40s. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
3 follow-up statements
738 WHUS41 KCAR 110126 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 926 PM EDT Sat Jun 10 2023 MEZ029-030-110930- /O.CON.KCAR.BH.S.0009.230611T1200Z-230612T0000Z/ Coastal Hancock-Coastal Washington- 926 PM EDT Sat Jun 10 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT SUNDAY THROUGH SUNDAY EVENING... * WHAT...The warm air temperatures in the 70s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the upper 40s. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...From 8 AM EDT Sunday through Sunday evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
397 WHUS41 KCAR 110629 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 229 AM EDT Sun Jun 11 2023 MEZ029-030-120000- /O.CON.KCAR.BH.S.0009.230611T1200Z-230612T0000Z/ Coastal Hancock-Coastal Washington- 229 AM EDT Sun Jun 11 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...The warm air temperatures in the lower to mid 70s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the upper 40s. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...From 8 AM EDT Sunday through Sunday evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$ CB
135 WHUS41 KCAR 120000 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 800 PM EDT Sun Jun 11 2023 MEZ029-030-120100- /O.EXP.KCAR.BH.S.0009.000000T0000Z-230612T0000Z/ Coastal Hancock-Coastal Washington- 800 PM EDT Sun Jun 11 2023 ...BEACH HAZARDS STATEMENT HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jun 10, 11:46 AM EDT, 3 hours 48 minutes earlier.
Area forecast discussion, Jun 10, 11:46 AM EDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Caribou ME 1146 AM EDT Sat Jun 10 2023 .SYNOPSIS... Upper level low pressure over the area will slowly move east today and tonight. Weak high pressure will build over the area Sunday. Weak low pressure will approach from the southwest on Monday...cross the area Tuesday then continue northeast of the region on Wednesday. && .NEAR TERM /THROUGH TONIGHT/... 1130AM update: Low clouds have burned off and pop up convective cells have developed across the area. 12Z CAR and GYX RAOBs show plenty of moisture and modest instability...perhaps up to 500 or 600 J/kg. That should be enough for at least isolated thunderstorm coverage this afternoon. Given the low freezing level, cannot rule out small hail and have added mention in the forecast. Storm motions and PWs suggest cells could produce a quick half inch of rain or more for a few locations, but that is not enough to prompt mention of heavy rainfall. For tonight, concern turns to fog in spite of the short mid-June nights. Rainfall from the past week...and today's shower activity...combined with clearing skies/calm winds should promote at least patchy fog formation. For Sunday, fog will burn off rapidly and the warmest day since the beginning of the month is on tap. Sunny skies may be hazy due to smoke wrapping back westward from the Atlantic, but this smoke will be elevated well above 5000 ft and does not pose any health concerns. Previous discussion: The upper low that moved out of Canada and brought the region a week of damp and cool weather remains parked overhead early this morning and can be seen on water vapor satellite pictures. The low is finally expected to head back to the east to Canada today, but it will still be a player in our weather as a trough will extend back into eastern Maine this afternoon with the flow to becoming northwest as the low pulls away tonight. At the surface weak and disorganized low pressure across the area this morning will gradually be replaced by weak high pressure tonight. Today will start with low clouds and areas of drizzle and fog along with widely scattered showers. The clouds will lift some this afternoon and also break in spots for peaks of sunshine. The added heating will act to generate additional showers this afternoon along with isolated thunderstorms, mainly from around Bangor north. Model soundings indicate only very modest cape and nearly no shear, so organized convection is not expected, and the threat of severe weather is very low. Because the flow near the surface and aloft is very weak any storms that do form could very locally produce heavy rain, but given that confidence in getting enough instability for storms is not high have left out any mention of heavy rain. Temperatures today will remain cool, but not as cool as the past several days with most inland areas to top out in the low to mid 60s. Showers are expected to wind down this evening with the sky to become clear to partly cloudy. The clearing combined with very light wind and significant moisture remaining in the boundary layer will likely lead to at least patchy fog. Lows tonight will mostly be in the mid to upper 40s. There is the possibility of smoke, but confidence remains low. Smoke models indicate there could be some this morning Downeast that got wrapped around the upper low. There is some indication tonight that smoke, mainly aloft may work into northern Maine from fires in Quebec, but confidence remains low. For now have elected to keep smoke out of the forecast because of the low confidence and relatively light flow regime aloft, and lack of information on upstream smoke concentration. && .SHORT TERM /SUNDAY THROUGH MONDAY/... The upper low which was stalled across the area much of last week will be well northeast of the area on Sunday as a thin ridge of high pressure, both surface and aloft, builds over the region. The high will bring a partly sunny and warmer day Sunday with inland highs reaching the mid 70s in many areas. This will be followed by a mostly clear and tranquil night Sunday night with high pressure remaining over the region. The calm air and moist ground may allow some patchy fog to form late at night. Clouds will increase late Sunday night ahead of a new trough of low pressure and surface low approaching from the Great lakes. By early Monday morning upper level low pressure will be located near Michigan with the surface low, east of the upper low, near Lake Ontario. Clouds will increase from southwest to northeast ahead of this system late Sunday night into Monday and some light rain or showers may begin to push into western areas late Monday. The GFS is currently a bit faster than the ECMWF with the GFS bringing rain into the western half of our region by late Monday. However, the ECMWF keeps rain west of the region Monday. Highs Monday will range from the upper 70s northeast which will have the least amount of clouds, to the low to mid 70s west and Downeast where clouds will thicken up the soonest. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Upper level low pressure will continue to slowly build in from the west Monday night pushing ahead of it a weak low, eventually collapsing into an open occlusion, east toward the area. Light rain and showers will continue to slowly push east into the region Monday night. However, the northeastern part of our area may remain dry overnight. A weak triple point low will take shape over Eastern New England Tuesday morning working with the upper low to form a more coherent band of rain pushing across the area late Tuesday and then up to our north Tuesday night. Up to an inch of rain may fall with this line of showers as it lifts through. The occlusion and band of rain associated with it should lift up and out of the area early Wednesday morning as a dry intrusion surges up across the region. Some clouds and showers will likely linger over the north, especially early on Wednesday, while Downeast has some breaks of sunshine. The upper low itself will then lift across the area Wednesday night into Thursday bringing a renewed chance of showers. Forecast guidance is showing yet another upper trough moving our way on Friday. However, models this far out differ in its track. The GFS brings the upper trough over the area while the ECMWF lifts the trough to our north allowing mainly dry and warm weather across our area Friday. && .AVIATION /16Z SATURDAY THROUGH WEDNESDAY/... NEAR TERM: LIFR/IFR this morning in low clouds with areas of fog. Conditions will gradually improve to VFR by later this afternoon. VFR tonight, but low confidence on IFR in fog patches. Light NW wind around 5 knots. SHORT TERM: Sunday...Possibly MVFR or IFR in fog around sunrise in some spots. Otherwise, VFR. Light NW wind. Sunday night...VFR. Light and variable wind. Monday...VFR, Light S wind. Monday night...VFR lowering to IFR south and MVFR north. Light S wind. Tuesday...IFR. Light E wind. Tuesday night...IFR, possibly improving to MVFR south. Light E wind becoming light and variable. Wednesday...MVFR north. VFR lowering to MVFR south. LIght SW wind south and light E wind north. && .MARINE... NEAR TERM: The wind and seas will remain well below small craft advisory levels through tonight with the wind 10 knots or less and seas 2 ft or less. The visibility might be reduced at times this morning in fog and patchy smoke, and again tonight in patchy fog. SHORT TERM: Wind and seas are expected to remain below SCA through the coming week. Patchy fog and some smog from the Canadian forest fires may limit visibilities through early week. && .CLIMATE... Yesterday, 6/9 was the 7th consecutive day with a high temperature below 60F in Caribou, Maine. This breaks the record of 6 consecutive days in 1945 and 1977 for the most consecutive days during the month of June with a high temperature below 60F. Weather records in Caribou date back to 1939. Odds are good that the stretch of sub-60F highs will come to an end today. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...CB/MCW Short Term...Bloomer Long Term...Bloomer Aviation...CB/MCW/Bloomer Marine...CB/MCW/Bloomer Climate...
Hazardous weather outlook, Jun 10, 3:33 PM EDT, 1 minute before
Hazardous Weather Outlook National Weather Service Caribou ME 333 PM EDT Sat Jun 10 2023 MEZ001>006-010-011-015>017-031-032-111945- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Southern Piscataquis- Northern Washington- 333 PM EDT Sat Jun 10 2023 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-111945- Coastal Hancock-Coastal Washington- 333 PM EDT Sat Jun 10 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-111945- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 333 PM EDT Sat Jun 10 2023 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jun 10, 2:28 PM EDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
228 PM EDT Sat Jun 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM Hail NWS Caribou 46.87N 68.01W
06/10/2023 M0.25 inch Aroostook ME Official NWS Obs
Heavy rain with significant hail mixed in.
&&
JSLocal storm report, Jun 10, 3:13 PM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
313 PM EDT Sat Jun 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM Hail 2 E Caribou 46.86N 67.97W
06/10/2023 M0.25 inch Aroostook ME Public
Via social media pictures. Time estimated
based on radar.
&&
JSThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 4:47 AM EDT | Dense Fog Advisory | CAR | Hancock, Washington | 3 hr |
Nearby
Beach Hazards Statements in Maine, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.